• Users Online: 1423
  • Print this page
  • Email this page


 
  Table of Contents  
THROUGH THE LENS
Year : 2015  |  Volume : 6  |  Issue : 3  |  Page : 232-233  

Acute methotrexate toxicity presenting as ulcers in plaques of psoriasis vulgaris


Department of Dermatology, AFMC, Pune, Maharashtra, India

Date of Web Publication6-May-2015

Correspondence Address:
Dr. Anuj Bhatnagar
Department of Dermatology, AFMC, Pune - 411 040, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2229-5178.156442

Rights and Permissions

How to cite this article:
Bhatnagar A, Verma R, Vasudevan B, Saraswat N. Acute methotrexate toxicity presenting as ulcers in plaques of psoriasis vulgaris. Indian Dermatol Online J 2015;6:232-3

How to cite this URL:
Bhatnagar A, Verma R, Vasudevan B, Saraswat N. Acute methotrexate toxicity presenting as ulcers in plaques of psoriasis vulgaris. Indian Dermatol Online J [serial online] 2015 [cited 2019 Jun 16];6:232-3. Available from: http://www.idoj.in/text.asp?2015/6/3/232/156442

Methotrexate is an effective drug in the management of psoriasis. Ulcerations of psoriatic plaques are an underreported and less common feature of methotrexate toxicity. [1],[2]

A 66-year-old male with chronic plaque psoriasis of six years presented with ulceration and bleeding over preexisting psoriasis plaques and erosions over the glans and scrotum since four days. For his plaque psoriasis he was prescribed oral methotrexate 7.5 mg weekly for four weeks. However, he mistakenly ingested the drug on four consecutive days, following which he developed the present symptoms. Examination revealed erythematous to hyperpigmented, scaly and crusted plaques over both lower limbs, upper limbs and the gluteal region, the largest plaque measuring 50 cm × 20 cm over the right leg [Figure 1]. There were multiple ulcers over these plaques, some of them showing hemorrhagic crusts [Figure 2]. There were multiple erosions over the glans and prepuce. His total lymphocyte count (TLC) was 2500/mm 3 . Other hematological, biochemical and urinary investigations were within normal limits. Enzyme-linked immunosorbent assay for human immunodeficiency virus was negative. Skin biopsy [Figure 3] was drawn from the ulcer margin on the lower back which showed an epidermis lined by keratinized stratified squamous epithelial cells with hyperkeratosis, parakeratosis and acanthosis with elongated rete ridges. No Munro's microabscess was seen. The dermoepidermal junction appeared normal. The papillary dermis showed congestion with a moderate perivascular lymphomononuclear inflammatory infiltrate. No necrosis, granuloma, fungal elements, atypia or malignancy was noted.
Figure 1: Ulcerations in psoriatic plaques

Click here to view
Figure 2: Multiple ulcers in a psoriatic plaque

Click here to view
Figure 3: Psoriasiform hyperplasia with perivascular lymphomonocytic infiltration (H and E, ×100)

Click here to view


Based on above clinical and laboratory findings and supporting biopsy findings, a diagnosis of methotrexate induced cutaneous ulceration was made. Patient was admitted and started on topical potassium permanganate compresses, and supportive oral and topical antibiotics. The ulcerated lesions began to heal within 5 days. His TLC at the time of discharge was 4000/mm 3 .

The main toxic effects of methotrexate are pancytopenia, gastrointestinal mucositis hepatotoxicity, pulmonary toxicity and acute renal failure. [2] Very few cases of methotrexate toxicity related skin erosions and ulcerations have been reported. [3] Two type of cutaneous ulcerations have been described - type 1 ulcers that present just after starting methotrexate, and type 2 ulcers that occur over the skin affected by dermatoses other than psoriasis. Hyperproliferation of epidermal cells in both cases induces a higher uptake of the drug. [4]

The methotrexate toxicity in our case was an iatrogenic event. Effective communication with the patient with proper explanation of the weekly dosage schedule in both verbal and written form is mandatory to reduce the incidence of such adverse events.

 
   References Top

1.
Kazlow DW, Federgrun D, Kurtin S, Lebwohl MG. Cutaneous ulceration caused by methotrexate. J Am Acad Dermatol 2003;49:S197-8.  Back to cited text no. 1
    
2.
Agarwal KK, Nath AK, Thappa DM. Methotrexate toxicity presenting as ulceration of psoriatic plaques: A report of two cases. Indian J Dermatol Venereol Leprol 2008;74:481-4.  Back to cited text no. 2
[PUBMED]  Medknow Journal  
3.
Lawrence CM, Dahl MG. Two patterns of skin ulceration induced by methotrexate in patients with psoriasis. J Am Acad Dermatol 1984;11:1059-65.  Back to cited text no. 3
[PUBMED]    
4.
Pearce HP, Wilson BB. Erosion of psoriatic plaques: An early sign of methotrexate toxicity. J Am Acad Dermatol 1996;35:835-8.  Back to cited text no. 4
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed848    
    Printed12    
    Emailed0    
    PDF Downloaded207    
    Comments [Add]    

Recommend this journal